Hail, Williamson
- When
- May 16, 1:00 PM CST
- Where
- Williamson County, 2.98 mi NNW of Forest Home
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.019, -86.954
Penny size hail occurred at Temple Hill Golf Course.
A line of severe thunderstorms moved through Middle Tennessee in association with a strong cold frontal passage during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A line of severe thunderstorms moved through Middle Tennessee in association with a strong cold frontal passage during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 16, 10:13 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1113 AM CDT SAT MAY 16 2009 .MESO UPDATE... BROKEN LINE OF STORMS FORMING ALONG COLD FRONT IN NW CORNER OF MIDSTATE. HEATING ACR SOUTH/EAST MID TN IS EXPECTED TO GENERATE 1500-2500 J/KG B/L CAPES AHEAD OF FRONT. LOW SHEAR EVENT. INSTAB AND LIFT ENOUGH FOR SOME HAIL. BUT LARGER CONCERN IS FOR HEAVY RAINFALL IN SOUTH/EAST MID TN. WL POST A FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR THESE AREA...AND INCLUDE METRO NASHVILLE. 1-3 INCHES OF RAINFALL POSSIBLE. && .PREV DISCUSSION... /ISSUED 455 AM CDT SAT MAY 16 2009/ MESOSCALE UPDATE 02... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN MIDDLE TN FROM THE TENNESSEE RIVER TO ABOUT 50 MILES EAST OF THE TENNESSEE RIVER. THIS REMAINS AN AREA OF RATHER STEEP MID-LEVEL LAPSE RATES ON THE ORDER OF 7 DEGS CELSIUS PER KM. ALSO...VWP OFF OHX DOPPLER SHOWS 40 KT LOW LEVEL JET WHICH HAS STRENGTHENED OVER THE LAST HOUR WORKING ACROSS THIS AREA. ALSO OF CONCERN AT THIS TIME IS OUTFLOW BOUNDARY DROPPING SOUTHEAST OUT OF WESTERN KY AND INTO NORTHWEST MIDDLE TN DURING THE NEXT HOUR. THIS BOUNDARY MOST LIKELY WILL ACT TO INCREASE COVERAGE ALONG WITH TSTM INTENSITIES THAT MAY LEAD TO LOCALLY HEAVY RAINFALL. 1 TO 2 INCH RAINFALL AMOUNTS COULD OCCUR WITHIN AN HR WHICH WOULD LEAD TO SWOLLEN CREEKS AND STREAMS. && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR TNZ011-027-028- 030>034-058>066-075-077>080-093>095. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 517 AM CDT SAT MAY 16 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-171030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 517 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. GUSTY WIND AND PEA TO MARBLE SIZED HAIL WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN MAY ALSO OCCUR...WHICH MAY LEAD TO STANDING WATER ON ROADWAYS AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL 8 S JAMESTOWN 36.32N 84.94W
05/15/2009 M1.00 INCH FENTRESS TN LAW ENFORCEMENT
ONE INCH HAIL WAS REPORTED.
0200 PM TSTM WND DMG BYRDSTOWN 36.57N 85.13W
05/15/2009 PICKETT TN LAW ENFORCEMENT
PENNY SIZE HAIL AND TREES DOWN
0217 PM HAIL 2 S MURFREESBORO 35.82N 86.39W
05/15/2009 E0.88 INCH RUTHERFORD TN TRAINED SPOTTER
NICKEL SIZE HAIL ALONG HWY 231 SOUTH
0217 PM HAIL 5 S LAWRENCEBURG 35.17N 87.34W
05/15/2009 E0.50 INCH LAWRENCE TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME
0225 PM TSTM WND DMG 3 SW SMITHVILLE 35.93N 85.86W
05/15/2009 DEKALB TN LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN
0227 PM HAIL MURFREESBORO 35.85N 86.39W
05/15/2009 E1.00 INCH RUTHERFORD TN TRAINED SPOTTER
NEAR I-24 AND CHURCH STREET
0231 PM HAIL SPENCER 35.74N 85.46W
05/15/2009 E0.75 INCH VAN BUREN TN LAW ENFORCEMENT
PENNY HAIL IN SPENCER
0240 PM HAIL SPARTA 35.93N 85.47W
05/15/2009 E1.00 INCH WHITE TN EMERGENCY MNGR
IN SPARTA
0505 PM HAIL NASHVILLE 36.17N 86.78W
05/15/2009 E1.00 INCH DAVIDSON TN TRAINED SPOTTER
MURFREESBORO PIKE AREA NICKEL TO QUARTER SIZE
0510 PM HAIL NASHVILLE 36.17N 86.78W
05/15/2009 E0.88 INCH DAVIDSON TN TRAINED SPOTTER
I-24 AT BRILEY PKWY
0514 PM HAIL 2 SE NASHVILLE 36.15N 86.76W
05/15/2009 E0.50 INCH DAVIDSON TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT MURFREESBORO ROAD AND KERMIT
DRIVE.
0553 PM HAIL 1 N NASHVILLE 36.19N 86.78W
05/15/2009 E0.75 INCH DAVIDSON TN PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC ON BRICK CHURCH
LANE NEAR INTERSECTION WITH KNIGHT ROAD.
&&
JBWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1236 PM CDT SAT MAY 16 2009 TNZ007>009-025>030-056>063-075-077-093>095-161900- BEDFORD-CANNON-CHEATHAM-COFFEE-DAVIDSON-DICKSON-GILES-HICKMAN- LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-PERRY-ROBERTSON-RUTHERFORD-SMITH- SUMNER-TROUSDALE-WAYNE-WILLIAMSON-WILSON- 1236 PM CDT SAT MAY 16 2009 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTH AND EAST MIDDLE TENNESSEE THROUGH MIDNIGHT... ...A LINE OF SHOWERS AND STRONG THUNDERSTORMS HAS OR WILL BE SHORTLY AFFECTING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CHEATHAM... COFFEE...DAVIDSON...DICKSON...GILES...HICKMAN...LAWRENCE...LEWIS... MACON...MARSHALL...MAURY...PERRY...ROBERTSON...RUTHERFORD...SMITH... SUMNER...TROUSDALE...WAYNE...WILLIAMSON...AND WILSON COUNTIES... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING EAST AT 15 MPH ALONG THE LEADING EDGE OF A LINE FROM AROUND WESTMORELAND...TO ASHLAND CITY...TO LOBELVILLE...TO CLIFTON. HOURLY RAINFALL RATES WITH SHOWERS WILL RANGE FROM AROUND ONE TENTH TO AROUND ONE HALF OF AN INCH. HOURLY RAINFALL RATES WITH THUNDERSTORMS WILL RANGE FROM AROUND ONE HALF OF AN INCH OT AROUND ONE INCH. PEOPLE IN BEDFORD...CANNON...COFFEE...DAVIDSON...EASTERN PERRY... GILES...HICKMAN...LAWRENCE...LEWIS...MARSHALL...MAURY...RUTHERFORD... SOUTHEASTERN DICKSON...SOUTHERN CHEATHAM...SOUTHERN ROBERTSON... SUMNER...TROUSDALE...WAYNE...WESTERN MACON...WESTERN SMITH... WILLIAMSON AND WILSON COUNTIES...INCLUDING THE CITY OF WESTMORELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE ALSO EXPECTED WITH THIS STORM. 31/JBW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 12 NW LEBANON 36.33N 86.47W
05/16/2009 M40 MPH SUMNER TN NWS EMPLOYEE
WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
OLD HICKORY.
&&
JBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 S BRENTWOOD 35.98N 86.79W
05/16/2009 E0.75 INCH WILLIAMSON TN TRAINED SPOTTER
AT TEMPLE HILL GOLF COURSE
&&
TROUTMANPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 12 NW LEBANON 36.33N 86.47W
05/16/2009 M40.00 MPH SUMNER TN NWS EMPLOYEE
WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
OLD HICKORY.
0145 PM HAIL 1 S BRENTWOOD 35.98N 86.79W
05/16/2009 E0.75 INCH WILLIAMSON TN TRAINED SPOTTER
AT TEMPLE HILL GOLF COURSE
&&
JBWThe Nashville radar (KOHX), 43 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Penny size hail occurred at Temple Hill Golf Course.
About 6,000 customers were without power when a lightning strike struck equipment at a power station in Lebannon.
The pavilion at the New Vision Baptist Church was blown down resulting in one minor injury. Newspaper also reported that about 50 Middle Tennessee Electric Membership Corporation customers lose power temporarily.
Trees were blown down blocking roads in downtown Celina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172892, 174706, 172872, 172882.